New Jersey, 2013

Wildfire in New Jersey, April 6 to 8, 2013

April 6 to 8, 2013 · NWS PHI · 2 events in 2 counties and zones

A wildfire that that started within the Wharton State Forest in Shamong Township (Burlington County) on the night of the 6th consumed about 150 acres of woodland. The fire started deep within the woods in an unpopulated area off of Carranza Road near the Tabernacle Township border.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire that that started within the Wharton State Forest in Shamong Township (Burlington County) on the night of the 6th consumed about 150 acres of woodland. The fire started deep within the woods in an unpopulated area off of Carranza Road near the Tabernacle Township border. It was first reported at 7 p.m. EDT on the 6th. Tufts of smoke and smoldering logs could be seen in the woods near Carranza Road in Tabernacle on the morning of the 7th. The wildfire did not damage any homes and was 75 percent contained on the 7th.

In Washington Township in Morris County on the 7th firefighters battled a brush fire for about two hours that included a forest fire airplane to help drop water on it to contain the blaze. The fire started behind homes on Naughtright Road but spread up a hill, away from the houses. Five separate fire companies helped battle the blaze. In all 42 separate wildfires consumed 182 acres on the weekend of April 6th and 7th in the state. The first nine days of April 2013 had a dry start with less than half an inch of precipitation falling throughout most of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 6, 2:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 6, 2:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT SAT APR 6 2013

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE COAST TONIGHT AND REMAIN THERE ON
SUNDAY. A COLD FRONT IS EXPECTED TO CROSS THE REGION SUNDAY NIGHT
INTO EARLY MONDAY, THEN STALL IN OUR VICINITY THROUGH THE MIDDLE
OF THE WEEK. A MORE VIGOROUS COLD FRONT IS EXPECTED TO PASS
THROUGH THE AREA LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SURFACE HIGH PRESSURE WILL CREST OVER THE REGION LATER THIS
AFTERNOON AND WINDS WILL SHIFT TOWARDS THE SOUTHEAST. OUR CLEAR
SKIES WILL START TO FILL IN AS AND HIGH LEVEL MOISTURE STREAM IN
FROM THE WEST AHEAD OF THE NEXT LOW PRESSURE SYSTEM. THE INCREASING
CLOUDS WILL HELP TO KEEP OUR TEMPERATURES FROM DROPPING TOO MUCH
TONIGHT COMBINED WITH SURFACE WINDS THAT DO NOT COMPLETELY DECOUPLE.
A STRAIGHT BLEND OF THE ADJMET/MAV WAS USED YIELDING LOWS IN THE LOW
TO MID-30S ACROSS A BETTER PART OF THE REGION.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
HIGH PRESSURE CONTINUES TO SLIDE FURTHER TO OUR EAST AND THE
SOUTHERLY FLOW INCREASES AS THE PRESSURE GRADIENT TIGHTENS IN
RESPONSE TO AN APPROACHING COLD FRONT FROM OUR WEST. THE STRONGER
SOUTHERLY FLOW WILL REALLY BRING IN THE WARMER AIR AND MOISTER AIR
TOMORROW ALLOWING TEMPERATURES TO JUMP SEVERAL DEGREES. BOTH THE
ADJMET/MAV WERE IN GOOD AGREEMENT FOR TOMORROW SO A BASIC BLEND
YIELDING LOW-60S FOR HIGHS TOMORROW. LOW-LEVEL WINDS ALSO RAMP UP
TOMORROW AFTERNOON AND THE BOUNDARY LAYER WINDS INCREASE UPWARDS OF
30KTS. EVEN THOUGH WE HAVE DECENT WARM AIR ADVECTION OCCURRING AT 925
AND 850MB ALLOWING US TO ONLY MIX UPWARDS OF A FEW THOUSAND FEET, WE
WILL SEE NUMEROUS GUSTS UPWARDS OF 25KTS...AT LEAST ITS A WARM WIND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
AT THE START OF THE PD, A CDFNT EXTENDING FROM LOW PRES IN SERN
CANADA WILL BE CROSSING THE REGION. THIS FRONT COULD TRIGGER SOME
SHOWERS SUN NIGHT, BUT OVERALL POPS AND QPF LOOK LOW. THEN K HIGH
PRES WILL BUILD IN FOR EARLY MON. YET ANOTHER AREA OF PRECIP WILL
APPROACH ALG A WMFNT LATER MON INTO TUE. AGAIN, POPS ARE NOT ALL
THAT HIGH AND THERE ARE SOME MDL DIFFS AS TO WHERE THIS WMFNT WILL
BE. HOWEVER, IT APPEARS AS IF THE FRONT WUD AFFECT MAINLY NRN
AREAS ATTM. A CDFNT THEN PASSES THROUGH THE REGION ERLY ON TUE AS
LOW PRESSURE MOVES TO OUR NE AND A BNDRY WILL E LOCATED FROM THE
MID-ATLC TO THE PLAINS, ASSOCD WITH THE DEVELOPING LOW IN THE LEE
OF THE ROCKIES.

THIS BOUNDARY WILL MOVE NWD AS A WARM FRONT AND KEEP THINGS
UNSETTLED. THERE REMAINS A GOOD DEGREE OF UNCERTAINTY WRT THE LOW
EJECTING OUT OF THE ROCKIES. THE GFS AND CAN IS ABOUT A DAY FASTER
WITH THIS LOW AS IT MOVES CLOSER. THE GFS BRINGS THE WARM FRONT TO
THE N ON WE AND BRINGS THE LOW TO NYS BY THU NIGHT WITH THE CFP
ERLY FRI. THE ECMWF IS FURTHER S EARLY AND SLOWER, NOT BRINGING
THE CFP THRU UNTIL EARLY SAT. THE CMC SOLN IS CLOSER TO THE GFS
ATTM, LENDING SOME CREDENCE TO THE FASTER TIMING AT THIS POINT.
HOWEVER, WE ARE STILL 6 TO 7 DAYS AWAY, SO WITH ALL THE
UNCERTAINTY, WILL NOT MAKE MAJOR CHANGES TO THE EXTENDD. OVERALL
TEMPS LOOK TO BE ABV NRML THRU THE PD, WITH A RETURN TO CLOSE TO
NRML TEMPS BEHIND THE CFP, WHICHEVER DAY THAT OCCURS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF CYCLE AS HIGH
PRESSURE MOVES ACROSS THE REGION THIS AFTERNOON AND TONIGHT. WINDS
WILL BECOME LIGHT AND VARIABLE AS THE HIGH CRESTS OVERHEAD THROUGH
THE EVENING HOURS. AS THE HIGH SLIDES TOWARDS THE EAST WINDS WILL
INCREASE BUT WILL HAVE SHIFTED FROM THE SOUTH-SOUTHEAST BRINGING IN
MORE MID-LEVEL MOISTURE...EXPECTING AN OVERCAST ALTOCU DECK TO FORM
LATER THIS EVENING AND TONIGHT.

TOMORROW...WINDS SHIFT A BIT MORE SOUTHERLY AND INCREASE LATE
MORNING AS THE PRESSURE GRADIENT TIGHTENS UP AGAIN AS A COLD FRONT
NEARS FROM THE WEST. WILL START TO SEE GUSTS UPWARDS OF 25KTS BY
EARLY AFTERNOON ACROSS A MAJORITY OF OUR TERMINALS. WINDS ABOVE THE
SURFACE APPEAR TOO STRONG FOR AN INTERIOR ADVANCEMENT OF SEA BREEZE
FRONT.

OUTLOOK...
SUN NIGHT...MAINLY VFR. CHC OF SHWRS MAINLY NW. HIGH CONFIDENCE.

MON THROUGH WED...MAINLY VFR. WIDELY SCATTERED TO SCATTERED MVFR
SHOWERS ARE POSSIBLE EACH DAY WITH A BNDRY NR THE REGION.
CONFIDENCE AS TO WHERE THIS FRONT WILL STALL IS LOW.

THU...LOW CONFIDENCE DUE TO MDL UNCERTAINTY. MOST LIKELY WILL BE
SOME LWR CIGS/VSBYS BUT TIMING AND LOCATION REMAINS IN QUESTION.

&&

.MARINE...
TRANQUIL CONDITIONS, OTHER THAN OCCASIONAL 4 FEET SWELLS, WILL
PERSIST THROUGH THE REMAINDER OF THE EVENING INTO TOMORROW MORNING.
SEAS WILL BEGIN TO SUBSIDE AS HIGH PRESSURE SLACKENS THE PRESSURE
GRADIENT EVEN FURTHER TONIGHT. WINDS WILL SHIFT MORE SOUTHERLY
TOMORROW AS A RETURN FLOW SETS UP AND THE PRESSURE GRADIENT ONCE
AGAIN RE-TIGHTENS IN RESPONSE TO AN APPROACHING COLD FRONT FROM THE
WEST. SMALL CRAFT CONDITIONS ARE EXPECTED TO START LATER TOMORROW
MORNING RUNNING THROUGH AT LEAST SUNDAY NIGHT WITH GUSTS UPWARDS OF
25KTS AND BUILDING SEAS BACK TOWARDS 5 FEET.

OUTLOOK...
SCA WILL BE IN EFFECT SUNDAY NIGHT INTO MON AS SEAS AND WIND
REMAIN ELEVATED WITH CFP LATE SUN NIGHT INTO ERLY MON. THERE WILL
BE A STALLED FRONT AROUND THE REGION THRU MIDWEEK WHICH COULD
TRIGGER SOME ELEVATED SEAS ON MORE SWLY FLOW AROUND TUE BUT
CONFIDENCE IS LOW DUE TO UNCERTAINTY IN THE POSN OF THE FRONT.
THERE WILL BE A BETTER CHC OF RENEWED MARINE FLAGS WITH THE STRONG
CDFNT EXPECTED TO CROSS THE WATERS TOWARD THE END OF THE WEEK. THE
MDLS DIFFER ON THE TIMING, BUT THE EFFECT WOULD BE THE SAME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM SUNDAY TO 8 AM EDT MONDAY FOR
     ANZ450>455.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...NIERENBERG
AVIATION...HEAVENER/NIERENBERG
MARINE...HEAVENER/NIERENBERG
Hazardous weather outlook, Apr 6, 2:36 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT SAT APR 6 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-071945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
336 PM EDT SAT APR 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-071945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
336 PM EDT SAT APR 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Southeastern Burlington

When
April 6, 6:00 PM EST to April 8, 6:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
Park/Forest Service
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Wildfire, Morris

When
April 7, 12:00 PM EST to 2:00 PM EST
Where
Morris forecast zone
Reported by
Newspaper
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446902, 446903.